Virginia, 2002Damaging Winds in Virginia, September 27, 2002
September 27, 2002 · NWS LWX · 3 events in 3 counties and zones
Scattered thunderstorms with high winds moved through between 6:30 and 8:30 PM EDT. In Clarke County, trees were felled onto power lines near Berryville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms with high winds moved through between 6:30 and 8:30 PM EDT. In Clarke County, trees were felled onto power lines near Berryville. In Fauquier County, large trees were downed at the intersection of Routes 17 and 28 one mile northwest of Bealeton. In Prince William County, a trained spotter reported a funnel cloud over Manassas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 1:25 PM EST, 4 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 1:25 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
225 PM EDT FRI SEP 27 2002
SHORT TERM...TNGT THRU FRI NGT...
SFC LOW OVR THE NRN PANHANDLE OF WV AT 18Z...THE REMNANT OF
ISIDORE...IS NOW CAUGHT UP IN THE WESTERLIES AND WILL CONTINUE TO
ACCELERATE NEWD TNGT AS IT IS STEERED AROUND THE WRN SIDE OF THE WRN
ATC RIDGE AND THE E SIDE OF THE UPR LVL TROF OVR THE NORTH CENTRAL
U.S. THE ASSOCD VORT MAX WILL MOVE NE FLATTENING THE WRN ATLC RIDGE
TNGT AND SAT.
DAMMING GAVE WAY THIS AFTRN AS WMFNT MOVED INTO THE REGION. WMFNT
WILL CONTINUE TO BE PULLED NWD TNGT AS SFC LOW LIFTS NEWD LEAVING
THE AREA IN A WARM HUMID AIR MASS FOR THE EVENING. TRAILING CDFNT
FROM SFC LOW WILL PUSH ACRS THE MOUNTAINS THIS EVENING THEN TO
THE BAY AFTER 06Z.
LOW LVL SHEAR/HELICITY IS IMPRESSIVE ON SOUNDINGS AND ABERDEEN
PROFILER THIS AFTRN. HOWEVER...EXTENSIVE CLOUDINESS HAS LIMITED
INSTABILITY AND WARM 500MB TEMPS ARE LIMITING LAPSE RATES.
EXPECT MORE BINOVC DURING THE REMAINDER OF THE AFTRN WHICH WOULD
INCREASE INSTABILITY. TSTMS COULD FIRE ALG THE WMFNT OR AHD OF THE
APPROACHING CDFNT. WITH HIGH SHEAR AND HELICITY...CANT RULE OUT AN
ISOLD TORNADO NEAR BOUNDARIES OR BOUNDARY INTERSECTIONS. ONE OTHER
THREAT WILL BE DAMAGING WINDS. STRONG WINDS JUST OFF THE SFC COULD
EASILY MIX DOWN IN ANY SHRA OR TSRA.
WILL HAVE CHC POPS TIL MDNGT FAR WRN ZNS AND NOT MENTION TIMING
ELSEWHERE ALTHOUGH I EXPECT ACTIVITY TO BE E OF THE BAL/WASH
CORRIDOR BY 08Z.
CDFNT MOVES OFFSHR LATE TNGT AND HIGH PRES BUILDS ACRS THE AREA SAT
WITH AXIS OF SFC HIGH OVRHD LATE SAT NGT. PLENTY OF DRY AIR AND
SUBSIDENCE. NOT EXPECTING ANYTHING MORE THAN SCT CU ON SAT SO WILL
GO WITH SUNNY SKIES. CLR SAT NGT.
NGM/ETA/AVN TEMPS CLOSE AND ACCEPTED NEXT 2 PDS. WITH CLR SKIES AND
NEAR CALM WINDS...EXPECTING EXCELLENT RADIATIONAL COOLING SAT NGT SO
TRENDED A BIT UNDER MOS VALUES ESP WRN VALLEYS.
WALSTON
LONGER TERM...(SUN-FRI)
NOT MUCH TO TALK ABT IN THE EXTENDED. REGION WILL BE DOMINATED BY
STRONG SUBTROPICAL RIDGE OVR THE SOUTHEASTERN STATES. WEAK COLD
FRONT TO APPROACH THE AREA ON THURS BUT HAS VERY LITTLE UPPER
SUPPORT AND LACK OF MOISTURE. WILL KEEP FCST DRY. REMOVED CHANCE OF
SHRA OVR THE WRN COUNTIES ON WED AS IT DOESNT APPEAR THERE WILL BE
ENOUGH MOISTURE. STAYED CLOSE TO GUIDANCE ON TEMPS.
ROSA
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ANZ530>537...ALL ZONES.
Hazardous weather outlook, Sep 27, 10:14 AM EST, 7 hours 38 minutes before
VAZ026-271515-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1114 AM EDT FRI SEP 27 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...
.SPOTTER CALL TO ACTION STATEMENT...
.DAYS TWO THROUGH SEVEN...
Thunderstorm Wind, Fauquier
- When
- September 27, 5:52 PM EST
- Where
- Fauquier County, 1 mi NW of Bealeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -77.783
Large trees were downed at the intersection of Route 17 and 28.
Funnel Cloud, Manassas (C)
- When
- September 27, 6:18 PM EST
- Where
- Manassas (C) County, Manassas
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.751, -77.475 (the zone’s center; the record gives no point)
A funnel cloud was reported by a trained spotter.
Thunderstorm Wind, Clarke
- When
- September 27, 7:10 PM EST
- Where
- Clarke County, Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.150, -77.967
Trees were downed onto power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, September 27, 2002$32,000 · 36 events
- Flash Flooding and Flooding in Ohio, September 27, 2002$25,000 · 12 events
- High Wind in Tennessee, September 27, 2002$30,000 · 1 event
- High Wind in Tennessee, September 27, 2002$20,000 · 1 event
- High Wind in North Carolina, September 27, 200250 kt wind · 12 events
- Heavy Rain in Vermont, September 27 to 28, 20028 events
- Flooding in Indiana, September 27, 20024 events
- Heavy Rain in New York, September 27, 20024 events
- Heavy Rain in Vermont, September 27 to 28, 20024 events
- Heavy Rain in Vermont, September 27 to 28, 20023 events
- Damaging Winds in Maryland, September 27, 2002$9,000 · 50 kt wind · 3 events
- Damaging Winds in West Virginia, September 27, 2002$4,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320896, 5320897, 5320898.